top of page

Divalproex-Induced Hyperammonemia - #PHARMFAX

Therapeutic doses of divalproex can still cause hyperammonemia.

 

Therapeutic doses of divalproex can still cause hyperammonemia. An effective old-school agent used to treat epilepsy and mood disorders, divalproex is associated with several adverse drugs reactions.

One to monitor for is divalproex-induced hyperammonemia causing encephalopathy. Excess ammonia saturates the astrocytes in your brain, leading to cerebral edema. Metabolism of divalproex undegoes glucuronidation, beta/omega oxidation, and CYP450. We’ll focus on the beta/omega oxidation pathways.

Beta oxidation requires utilizes carnitine to process divalproex for elimination. Carnitine depletion, either from toxicities or deficiency, shifts from beta to the omega pathway and contains more toxic metabolites. These compounds impair ammonia metabolism.

We need to replenish carnitine stores and revert back to beta oxidation. Get the lV levocarnitine from the drug bank, load the patient with 100 mg/kg and then 50 mg/kg every 8 hours. Cap each dose at 3 grams. Levocarnitine is fairly well tolerated and comes available in enteral forms. Hyperammonemia is treated lactulose/rifaxamin to promote ammonia elimination. Its a bit tight on space in your skull so lets get that swelling down. Want more PHARMAX? Check out another video on my page, share the PHARMFAX with a friend, and I hope you learned something new.

Recommended Read/Watch

Lactulose and Rifaximin for Hyperammonemia: https://tinyurl.com/ykwh2rpr

Mannitol vs Hypertonic Saline for ICP: https://tinyurl.com/3knbynbe

The ALL PHARMWYZE SOURCE (including references)

www.pharmwyze.com

Not medical advice. Educational purposes only. No relationships to report.

4 views0 comments

コメント

5つ星のうち0と評価されています。
まだ評価がありません

評価を追加
bottom of page